Alert archive / South Carolina / Tornado Warnings in 2004
Tornado Warning 7, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Jun 23, 2004, 8:54 PM EDT for Colleton County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2004, 8:54 PM EDT (00:54 UTC)
- Expired
- Jun 23, 2004, 9:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Colleton County, SC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2036 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
060
WFUS52 KCHS 240054
TORCHS
SCC029-240130-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
854 PM EDT WED JUN 23 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* TORNADO WARNING FOR...
COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 930 PM EDT
* AT 854 PM EDT...EMERGENCY MANAGEMENT OFFICIALS AND PUBLIC REPORTED
A FUNNEL CLOUD OVER WALTERBORO...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE TORNADO INCLUDE...
WALTERBORO...
ROUND O...
COTTAGEVILLE...
A TORNADO MAY FORM AT ANY TIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3291 8071 3288 8068 3295 8042 3304 8043
3305 8062
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Jun 23, 3:00 PM EDT, 5 hours 54 minutes earlier.
Area forecast discussion, Jun 23, 3:00 PM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 300 PM EDT WED JUN 23 2004 .PUBLIC... AREA OF SFC LOW PRES WITH ASSOCIATED COLD FRONT CONTINUES TO PUSH SOUTHWARD ACROSS CENTRAL NC. WITH HIGH SITTING OFF THE ATLANTIC COAST...FRONT IS NOT EXPECTED TO MAKE IT INTO MY CWA. FRONT SHOULD STALL N OF MY CWA...POSSIBLY NEAR THE SC/NC BORDER. HOWEVER...WITH UNSTABLE AIRMASS STILL IN PLACE OVER MY CWA...SHWRS AND TSTMS WILL STILL BE POSSIBLE BUT SHOULD NOT BE AS WIDESPREAD OR AS STRONG AS TUE AFTN. EXPECT MAINLY DIURNAL CONVECTION THRU THU. ANOTHER LOW PRES AREA WITH ASSOCD COLD FRONT WILL APPROACH FROM THE GULF COAST REGION FRI NIGHT INTO SAT. THIS SYSTEM WILL HELP TO ENHANCE CONVECTION OVER GA AND SC. HOWEVER...WITH THE HIGH STILL OVER THE WESTERN ATLANTIC...THE BEST ENERGY WILL REMAIN WEST AND NORTH OF MY CWA. AS THE LOW EXITS THE MID ATLANTIC STATES SAT...THE FRONT IS EXPECTED TO STALL THRU THE WEEKEND ACROSS CENTRAL SC INTO THE NRN HALF OF GA. TIMING WILL BE DIFFICULT BUT GFS INDICATES SEVERAL MODERATE TO STRONG SHORTWAVES ROTATING ACROSS THE REGION BETWEEN FRI NIGHT AND MON MORNING. MON THRU WED OF NEXT WEEK WILL FIND AN UNSTABLE AIRMASS STILL OVER THE REGION BUT GENERALLY JUST DIURNAL CONVECTION. NO CHGS TO EARLIER LONG RANGE FORECAST. && .MARINE...CONTINUE TO ANTICIPATE A NOCTURNAL SURGE TONIGHT AND SHOULD BE A BIT STRONGER THAN LAST NIGHT WITH STRONGER LOW LVL JET AND PINCHED GRADIENT AHEAD OF FRNTL BNDRY. MODELS HAVE BACKED OFF A BIT ON STRENGTH OF SURGE COMPARED WITH PREV RUN AS A RESULT OF WEAKER DEVELOPMENT OF THE LOW AND ASSOCIATED FRONTL BDNRY TO THE N. WILL KEEP EXERCISE CAUTION CONDITIONS FOR THE GA WATERS FOR TONIGHT BEYOND 20 NM AND A RESIDUAL EXERCISE CAUTION HEADLINE IN THE HARBOR FOR EVENING GUSTINESS. WITH APPROACH OF UPR TROF EXPECT WINDS TO BACK WITH MORE SW FLOW AT NIGHT AND A MORE SRLY COMPONENT DURING THE AFTN AND EVENING HOURS. EXPECT NEXT FRONT TO APPROACH OVER THE WEEKEND BUT REMAIN N OF THE AREA. WIND SPEEDS WILL DEPEND ON HOW CLOSE THE BNDRY GETS TO THE AREA. DO NOT ANTICIPATE MANY CHANGES IN THE EXTENDED PORTION OF THE FCST. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. && 30/18
Hazardous weather outlook, Jun 23, 5:00 AM EDT, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 500 AM EDT WED JUN 23 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-240900- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 500 AM EDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...A FEW THUNDERSTORMS MAY BECOME LOCALLY SEVERE AGAIN THIS AFTERNOON WITH DAMAGING WINDS IN EXCESS OF 60 MPH...ESPECIALLY ACROSS PARTS OF EASTERN SOUTH CAROLINA. WHILE ISOLATED SEVERE STORMS ARE POSSIBLE...ORGANIZED SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. 24
In the hours before
Special weather statement, Jun 23, 7:33 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 733 PM EDT WED JUN 23 2004 SCZ048-240000- BEAUFORT- 733 PM EDT WED JUN 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY THROUGH 800 PM EDT... AT 733 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF MYRTLE ISLAND...OR ABOUT 11 MILES SOUTHWEST OF HILTON HEAD ISLAND...MOVING NORTHEAST AT 15 TO 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MYRTLE ISLAND...BRIGHTON BEACH AND BLUFFTON THROUGH 800 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Local storm report, Jun 23, 7:37 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
737 PM EDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG LORENZO 32.44N 81.38W
06/23/2004 EFFINGHAM GA LAW ENFORCEMENT
NUMEROUS TREES AND POWERLINES DOWN THROUGHOUT MUCH OF THE
COUNTY.
&&
STLocal storm report, Jun 23, 7:52 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
752 PM EDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0739 PM MARINE TSTM WIND HILTON HEAD ISLAND 32.22N 80.75W
06/23/2004 44 MPH BEAUFORT SC OFFICIAL NWS OBS
PEAK WIND OBSERVED AT THE HILTON HEAD AIRPORT /KHXD/.
REPORTED BY LOCAL OBSERVER.
&&
STLocal storm report, Jun 23, 7:56 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
756 PM EDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 2 SE STILSON 32.31N 81.53W
06/23/2004 BULLOCH GA LAW ENFORCEMENT
TREES AND POWERLINES DOWN ON U.S. HIGHWAY 80 AT KENBRICK
ROAD /MILE MARKER 40/.
0715 PM TSTM WND DMG 9 ENE PORTAL 32.59N 81.79W
06/23/2004 BULLOCH GA LAW ENFORCEMENT
TREES AND POWERLINES DOWN ON LAKEVIEW ROAD.
&&
STLocal storm report, Jun 23, 8:11 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
811 PM EDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG RIDGELAND 32.48N 80.98W
06/23/2004 JASPER SC LAW ENFORCEMENT
TREES AND POWERLINES DOWN.
&&
STLocal storm report, Jun 23, 8:38 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
838 PM EDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG GREEN POND 32.73N 80.61W
06/23/2004 COLLETON SC LAW ENFORCEMENT
TREES DOWN.
&&
STThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:01 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 44 min |
| Jun 23, 8:07 PM EDT | Special Marine Warning | CHS | 83 min | |
| Jun 23, 8:18 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 27 min |
| Jun 23, 8:35 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 40 min |
| Jun 23, 8:59 PM EDT | Special Marine Warning | CHS | 46 min | |
| Jun 23, 9:07 PM EDT | Special Marine Warning | CHS | 113 min | |
| Jun 23, 9:10 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 50 min |
Nearby
Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.